Alert archive / Texas / Flash Flood Warnings in 2019

Flash Flood Warning 35, NWS Lake Charles, LA

May 10, 2019Beauregard Parish, Calcasieu Parish, Louisiana; 6 counties in Texas

NWS Lake Charles, LA issued this flash flood warning at May 10, 2019, 2:43 AM CDT for Beauregard Parish, Calcasieu Parish, Louisiana; 6 counties in Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2019, 2:43 AM CDT (07:43 UTC)
Expired
May 10, 2019, 5:15 AM CDT
In force
3 hr
Issued by
NWS Lake Charles, LA
Area
Storm-based polygon
Flood severity
None

Counties Beauregard Parish, LA, Calcasieu Parish, LA, Hardin County, TX, Jasper County, TX, Jefferson County, TX, Newton County, TX, Orange County, TX, Tyler County, TX

The radar

The Lake Charles radar (KLCH), 97 km from the middle of the area, began a volume at 07:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lake Charles Mun, LA (KLCH), launched 00:00Z, 7.7 hours before the alert went out and 99 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lake Charles Mun, LA at 00:00Z on 2019-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lake Charles Mun, LA at 00:00Z on 2019-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 29 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
409 J/kg
Mixed-layer CIN
-201 J/kg
Mixed-layer LCL
819 m above ground
0-6 km bulk shear
57 kt
0-1 km storm-relative helicity
29 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.8

Open this sounding in Storm Lab

The text

As transmitted.

727 
WGUS54 KLCH 100743
FFWLCH
LAC011-019-TXC199-241-245-351-361-457-101015-
/O.NEW.KLCH.FF.W.0035.190510T0743Z-190510T1015Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Lake Charles LA
243 AM CDT Fri May 10 2019

The National Weather Service in Lake Charles has issued a

* Flash Flood Warning for...
  Southwestern Beauregard Parish in southwestern Louisiana...
  West central Calcasieu Parish in southwestern Louisiana...
  Northern Jefferson County in southeastern Texas...
  Tyler County in southeastern Texas...
  Southern Newton County in southeastern Texas...
  Hardin County in southeastern Texas...
  Orange County in southeastern Texas...
  Southeastern Jasper County in southeastern Texas...

* Until 515 AM CDT.

* At 242 AM CDT, Doppler radar indicated moderate to heavy rain with 
  occasional thunderstorms across the warned area. Although 
  additional rainfall amounts are not expected to exceed an inch, 
  the additional rain on top of what has already fallen will likely 
  lead to additional flash flooding.

* Some locations that will experience flooding include...
  Beaumont, Port Arthur, Orange, Nederland, Groves, Port Neches,
  Lumberton, Vidor, Bridge City, Silsbee, West Orange, Woodville,
  Newton, Kirbyville, Kountze, Sour Lake, Nome, Evadale, Town Bluff
  and Thicket.

LAT...LON 3049 9454 3088 9462 3085 9358 3000 9377
      2998 9383 2999 9386 2997 9384 2993 9388
      2988 9436 2989 9436 2989 9443 3011 9445
      3012 9460 3049 9472

$$

25

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lake Charles, LA wrote its last area forecast discussion before this flash flood warning went out at May 9, 11:41 PM CDT, 3 hours 2 minutes earlier.

Area forecast discussion, May 9, 11:41 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Lake Charles LA
1141 PM CDT Thu May 9 2019

.DISCUSSION...
10/06Z TAF Issuance.

&&

.AVIATION...
Sctd storms near the Acadiana terminals are beginning to weaken
and move NE, while a band of strong to svr storms over SE TX is
beginning to organize and should begin accelerating east over the
next hour or so (which seems to correspond well to recent HRRR
runs). In between some sctd storms have developed near the lower
Sabine River between BPT and LCH. Given the consistency in recent
HRRR runs and general agreement with current convective scenario,
trended toward its solution for overnight into Friday. Adjusted
TEMPO groups to reflect general timing of convective complex and
it moves east acrs the area overnight, between 06-09Z at BPT,
07-11Z at LCH and 09-13Z at LFT/ARA. The line could bring strong
wind gusts to BPT/LCH. Once the complex moves through, HRRR
guidance suggests minimal activity during the day Friday, although
am not inclined to rule out convection entirely as atmosphere
will remain moist and unstable so retained VC mention at all
sites. Cigs will initially be a mix of VFR/MVFR with lower
cigs/vsbys expected with convective band overnight. Winds will be
generally easterly, bcmg vrbl around SHRA/TSRA.

24

&&

.PRELIMINARY POINT TEMPS/POPS...
AEX  68  77  67  78 /  80  90  70  90
LCH  71  79  72  81 /  80  90  70  90
LFT  72  82  72  82 /  60  90  70  80
BPT  71  79  71  80 /  90  90  80  90

&&

.LCH WATCHES/WARNINGS/ADVISORIES...
LA...Flash Flood Watch through Saturday evening for LAZ027>033-
     041>045-052>055-073-074.

TX...Flash Flood Watch through Saturday evening for TXZ180-201-215-
     216-259>262.

GM...Small Craft Exercise Caution until 7 AM CDT Friday for GMZ430-
     432-435-450-452-455-470-472-475.

&&

AVIATION...24
Hazardous weather outlook, May 9, 7:22 PM CDT, 7 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Lake Charles LA
722 PM CDT Thu May 9 2019

LAZ027>033-041>045-052>055-073-074-TXZ180-201-215-216-259>262-
110030-
Vernon-Rapides-Avoyelles-Beauregard-Allen-Evangeline-St. Landry-
Calcasieu-Jefferson Davis-Acadia-Lafayette-Upper St. Martin-
Vermilion-Iberia-St. Mary-Lower St. Martin-West Cameron-
East Cameron-Tyler-Hardin-Jefferson-Orange-Northern Jasper-
Northern Newton-Southern Jasper-Southern Newton-
722 PM CDT Thu May 9 2019

This Hazardous Weather Outlook is for portions of central
Louisiana, south central Louisiana, southwest Louisiana, west
central Louisiana, and southeast Texas.

.DAY ONE...Tonight

Slight to Moderate Risk of excessive rainfall. A Flash Flood Watch
is in effect for all counties and parishes and this will now
include Iberia, St. Mary, and lower St. Martin Parishes in south
central Louisiana.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Through Saturday night, Slight to Moderate Risk of excessive rainfall.
A Flash Flood Watch is in effect for all of the area except for
Iberia, St. Mary, and lower St. Martin Parishes. The watch may
have to be extended into these parishes. Marginal Risk of Severe
Storms for potential damaging straight line winds and even a
quick spin up brief lived tornado.

Drier and more stable air is expected to move in during Sunday.

.SPOTTER INFORMATION STATEMENT...

GMZ430-432-435-450-452-455-470-472-475-110030-
Sabine Lake-Calcasieu Lake-Vermilion Bay-
Coastal waters from Cameron LA to High Island TX out 20 NM-
Coastal waters from Intracoastal City to Cameron LA out 20 NM-
Coastal waters from Lower Atchafalaya River to Intracoastal City
LA out 20 NM-
Waters from Cameron LA to High Island TX from 20 to 60 NM-
Waters from  Intracoastal City to Cameron LA from 20 to 60 NM-
Waters from Lower Atchafalaya River to Intracoastal City LA from
20 to 60 NM-
722 PM CDT Thu May 9 2019

This Hazardous Weather Outlook is for portions of Gulf of Mexico.

.DAY ONE...Tonight

A few storms may move into the coastal waters with locally higher
winds and seas along with frequent cloud to water lightning.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

Periods of showers and storms will be possible through Saturday
night. These storms will produce locally higher winds and seas,
frequent cloud to water lightning, along with greatly reduced
visibilities due to heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

In the hours before

Local storm report, May 10, 1:23 AM CDT, 1 hour 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
123 AM CDT FRI MAY 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1209 AM     HAIL             CARLYSS                 30.18N 93.37W
05/10/2019  M3.00 INCH       CALCASIEU          LA   PUBLIC

            PUBLIC PHOTO OF 3 INCH HAILSTONE ALONG A RULER FROM
            STORMS IN CARLYSS.

&&

SWARTHEN
Local storm report, May 10, 1:33 AM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
133 AM CDT FRI MAY 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1235 AM     TSTM WND DMG     2 SE CENTRAL GARDENS    29.96N 94.00W
05/10/2019                   JEFFERSON          TX   PUBLIC

            REPORT OF 3-INCH TREE LIMBS BROKEN AND POWER POLES BROKEN
            NEAR NEDERLAND. TIME ESTIMATED BY RADAR.

&&

SWARTHEN
Local storm report, May 10, 1:40 AM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
140 AM CDT FRI MAY 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0543 PM     HAIL             3 E SAM RAYBURN DAM     31.06N 94.06W
05/09/2019  E2.50 INCH       JASPER             TX   PUBLIC

            VIDEO OF HAIL FALLING IN A PARKING LOT NEAR SAM RAYBURN.
            HAIL APPEARS TO BE GOLF BALL TO TENNIS BALL SIZED.

&&

SWARTHEN
Local storm report, May 10, 1:56 AM CDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
156 AM CDT FRI MAY 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0154 AM     FLASH FLOOD      4 NW CENTRAL GARDENS    30.04N 94.07W
05/10/2019                   JEFFERSON          TX   PUBLIC

            PUBLIC REPORT THAT WATER HAS MADE UNDERPASSES ALONG MLK
            JR. PKWY IMPASSIBLE IN THE VICINITY OF LAMAR.

&&

SWARTHEN
Special weather statement, May 10, 2:02 AM CDT, 41 minutes before
Special Weather Statement
National Weather Service Lake Charles LA
202 AM CDT Fri May 10 2019

LAZ028-030>032-100745-
Evangeline LA-Allen LA-Beauregard LA-Rapides LA-
202 AM CDT Fri May 10 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL RAPIDES...EAST
CENTRAL BEAUREGARD...WEST CENTRAL EVANGELINE AND NORTHEASTERN ALLEN
PARISHES UNTIL 245 AM CDT...

At 202 AM CDT, Doppler radar was tracking a strong thunderstorm over
Mittie, moving northeast at 25 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Oakdale, Oberlin, Elizabeth, Mittie, Grant, Allen Parish Airport,
Harmony, Beaver, Bond and Union Hill.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 300 AM CDT for
southwestern Louisiana.

LAT...LON 3070 9241 3058 9292 3076 9308 3088 9292
      3088 9283 3095 9282 3103 9272
TIME...MOT...LOC 0702Z 240DEG 22KT 3071 9287

25
Local storm report, May 10, 2:18 AM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAKE CHARLES LA
218 AM CDT FRI MAY 10 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0149 AM     TSTM WND GST     1 S GROVES              29.93N 93.92W
05/10/2019  M60 MPH          JEFFERSON          TX   PUBLIC

            PERSONAL WEATHER STATION MEASURED WIND GUST TO 60 MPH IN
            GROVES.

&&

SWARTHEN

The office that day

Everything else NWS Lake Charles, LA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 7:07 PM CDTFlash Flood WarningLCHAcadia, Jefferson Davis, Saint Landry3 hr
May 9, 7:09 PM CDTFlash Flood WarningLCHLafayette, Saint Martin3 hr
May 9, 7:15 PM CDTSpecial Weather StatementLCHSaint Martin15 min
May 9, 7:44 PM CDTSpecial Weather StatementLCHSaint Martin16 min
May 9, 8:09 PM CDTSpecial Weather StatementLCHSaint Martin36 min
May 9, 9:28 PM CDTFlash Flood WarningLCHIberia, Saint Martin3 hr
May 9, 9:54 PM CDTSpecial Weather StatementLCHSaint Landry51 min
May 9, 9:57 PM CDTAreal Flood AdvisoryLCHLafayette63 min
May 9, 10:02 PM CDTAreal Flood WarningLCHAcadia, Jefferson Davis, Saint Landry118 min
May 9, 10:16 PM CDTFlash Flood WarningLCHLafayette, Saint Martin3 hr
May 9, 10:24 PM CDTSevere Thunderstorm WarningLCHCalcasieu, Cameron51 min
May 9, 10:56 PM CDTSevere Thunderstorm WarningLCHCalcasieu, Cameron64 min
May 9, 10:59 PM CDTSevere Thunderstorm WarningLCHBeauregard, Calcasieu32 min
May 9, 11:57 PM CDTAreal Flood WarningLCHAcadia, Jefferson Davis, Saint Landry3 hr
May 10, 12:02 AM CDTAreal Flood WarningLCHIberia, Saint Martin118 min
May 10, 12:02 AM CDTSevere Thunderstorm WarningLCHCalcasieu58 min
May 10, 12:23 AM CDTSpecial Marine WarningLCH67 min
May 10, 12:47 AM CDTSevere Thunderstorm WarningLCHAllen, Beauregard, Calcasieu, Jefferson Davis58 min
May 10, 12:49 AM CDTSpecial Marine WarningLCH11 min
May 10, 12:54 AM CDTFlash Flood WarningLCHCalcasieu2 hr
May 10, 12:54 AM CDTSevere Thunderstorm WarningLCHCalcasieu, Cameron66 min
May 10, 12:56 AM CDTFlash Flood WarningLCHBeauregard2 hr
May 10, 1:13 AM CDTAreal Flood WarningLCHLafayette, Saint Martin2 hr
May 10, 1:18 AM CDTSpecial Marine WarningLCH57 min
May 10, 1:21 AM CDTSevere Thunderstorm WarningLCHAllen, Beauregard39 min
May 10, 1:41 AM CDTSpecial Marine WarningLCH64 min
May 10, 2:01 AM CDTSevere Thunderstorm WarningLCHAllen, Beauregard, Calcasieu, Cameron, Jefferson Davis59 min
May 10, 2:02 AM CDTSpecial Weather StatementLCHAllen43 min
May 10, 2:17 AM CDTSpecial Marine WarningLCH58 min
May 10, 2:27 AM CDTFlash Flood WarningLCHAcadia, Allen, Beauregard, Calcasieu, Cameron, Jefferson Davis3 hr
May 10, 2:27 AM CDTRiver Flood WarningLCHLafayette, Saint Landry, Saint Martin5 days
May 10, 2:27 AM CDTRiver Flood WarningLCHLafayette, Vermilion16 days
May 10, 2:56 AM CDTSpecial Weather StatementLCHJefferson Davis49 min
May 10, 3:25 AM CDTSpecial Weather StatementLCHEvangeline50 min
May 10, 4:00 AM CDTSmall Craft AdvisoryLCH11 hr
May 10, 4:53 AM CDTSpecial Marine WarningLCH2 hr
May 10, 6:15 AM CDTFlash Flood WarningLCHAcadia, Evangeline, Iberia, Lafayette, Saint Landry, Saint Martin and 1 more2 hr
May 10, 7:02 AM CDTSpecial Marine WarningLCH43 min
May 10, 7:04 AM CDTSpecial Marine WarningLCH41 min
May 10, 8:23 AM CDTSpecial Weather StatementLCHSt. Mary37 min
May 10, 11:47 AM CDTRiver Flood WarningLCHIberia, Saint Martin, St. Mary25 days
May 9, 7:40 PM CDTSpecial Weather StatementLCHHardin50 min
May 9, 8:24 PM CDTSevere Thunderstorm WarningLCHHardin66 min
May 9, 9:07 PM CDTSevere Thunderstorm WarningLCHHardin43 min
May 9, 9:32 PM CDTSpecial Weather StatementLCHTyler43 min
May 9, 10:43 PM CDTSpecial Weather StatementLCHHardin47 min
May 9, 11:34 PM CDTSpecial Weather StatementLCHHardin41 min
May 9, 11:58 PM CDTSevere Thunderstorm WarningLCHJefferson47 min
May 10, 12:20 AM CDTTornado WarningLCHJefferson25 min
May 10, 12:32 AM CDTFlash Flood WarningLCHHardin118 min
May 10, 12:41 AM CDTAreal Flood AdvisoryLCHJefferson, Orange2 hr
May 10, 12:43 AM CDTTornado WarningLCHJefferson, Orange19 min
May 10, 1:04 AM CDTFlash Flood WarningLCHJefferson, Orange116 min

Nearby

Flash Flood Warnings in Texas, 2019Flash Flood Warnings in Louisiana, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.